For Better Health
Askdocweb is about side effects
Search for
Online since 2002
Home star Site Map star Resources star Contact Us star Privacy Policy star Hair Loss Forum

About Ibuprofen

Ibuprofen is an over-the-counter pain medication. It is non-prescription so you don't need a doctor's prescription to use it. This med is sold under the brand names Addaprin, Advil, Cap-Profen, Counteract IB, Dolgesic, Genpril, Haltran, IB Pro, IBU-200, Ibifon 600, Ibren, Ibu, Ibu-Tab, Ibuprohm, MIdol Cramps & Bodyaches, Menadol, Motrin, Nuprin, Q-Profen, Rufen, Saleto-(200, 400, 600, 800), Samson 8, Sup Pain Med, Tab-Profen, Ultraprin, Uni-Pro, and Wal-Profen.

What is Ibuprofen?

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) used to treat mild to moderate pain, osteoarthritis, and rheumatoid arthritis. It may also be used to treat other conditions as determined by your doctor. Ibuprofen was first approved by the FDA sometime before 1984 but the FDA cannot verify the dates of drugs approved before 1984.

Ibuprofen Warnings

Please read all warnings before you use Ibuprofen.
The risk of serious and sometimes fatal heart problems, heart attack and stroke may be increased with the use of Ibuprofen. This risk may be increased the longer you use Ibuprofen. Risk may also be higher in patients who have heart problems or who are at risk for heart problems.

Ibuprofen should not be used to treat pain before or after coronary artery heart bypass (CABG) surgery.

The risk of serious and sometimes fatal stomach and bowel problems, including bleeding, ulcers, and holes in the stomach and bowel, is increased while using Ibuprofen. These problems may occur at any time during therapy, with or without symptoms.

Caution is advised when using Ibuprofen in the elderly because they may be more sensitive to the effects of Ibuprofen, especially the risk of stomach or bowel effects (such as bleeding or ulcers), or kidney effects. Elderly patients are at higher risk for serious stomach problems.

For Women: The use of Ibuprofen during pregnancy has resulted in fetal and newborn death. If you think you may be pregnant, contact your doctor immediately. Ibuprofen is excreted in breast milk. If you are or will be breast-feeding while on Ibuprofen, check with your doctor to discuss the risks to your baby.

Inform your doctor about all prescription and over-the-counter medicine that you are taking

Do not take Ibuprofen if you are also taking heparins or tacrolimus.

Do not take Ibuprofen if you have had a severe allergic reaction to aspirin or any medicine containing aspirin or a nonsteroidal anti-inflammatory drug such as Feldene, Motrin, Naprosyn, or Clinoril. A severe reaction includes
  • Severe rash
  • Hives
  • Breathing difficulties
  • Dizziness
Do NOT exceed the recommended dose or take Ibuprofen for longer than 10 days for pain or 3 days for fever, unless directed by your doctor. Laboratory and/or medical tests, including blood counts, liver function tests, and kidney function tests may be performed to monitor your progress or to check for side effects, especially if you are taking Ibuprofen for a long period of time.

Additional monitoring of your dose or condition may be needed if you are taking any of the following drugs.
  • serotonin reuptake blocker medicines such as fluoxetine or citalopram
  • blood thinners such as warfarin
  • bisphosphonates such as alendronate
  • blood pressure medicines (including ACE inhibitors such as beta-blockers such as metoprolol)
  • water pills (diuretics such as furosemide, hydrochlorothiazide, triamterene)
  • lithium
  • methotrexate
  • aspirin
Do not start or stop any medicine without doctor or pharmacist approval.

Inform your doctor of any other medical conditions including the following.
  • poorly controlled diabetes
  • dehydration
  • heart problems (such as heart failure or history of heart attack)
  • swelling of the hands, feet, or ankles (edema)
  • high blood pressure
  • history of stroke
  • blood clotting problems
  • stomach or bowel problems (such as bleeding ulcers)
  • history of tobacco use
  • alcohol use
  • kidney problems
  • liver problems
  • blood or bleeding problems (such as anemia)
  • asthma
  • growths in the nose (nasal polyps)
  • any allergies (especially history of angioedema with symptoms of lip, tongue, throat swelling)
  • pregnancy
  • breast-feeding
The use of Ibuprofen is not recommended if you have a history of allergy to aspirin or other NSAIDs (e.g., naproxen, celecoxib).

The use of Ibuprofen is not recommended if you have a history of severe kidney disease or if you are going to have or have recently had coronary artery heart bypass (CABG) surgery.

When used in children, the dose is based on your child's weight.

Do NOT drive, operate machinery, or do anything else that could be dangerous until you know how you react to Ibuprofen.

How to take Ibuprofen

Follow your doctor's instructions. Take ibuprofen with a full glass (8-oz./240 ml) of water.

Do not lie down for 30 minutes after taking Ibuprofen.

Ibuprofen has a mean plasma half-life of about 4.5 hours and is completely eliminated by the body within 24 hours.

If you miss a dose of Ibuprofen

If you miss a dose of Ibuprofen, take it as soon as possible. If it's almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do NOT take 2 doses at the same time.

What is the recommended dosing?

The dosage is based on your medical condition and response to therapy. If repeat doses are needed, they are usually given 6 to 8 hours apart, or as directed by your doctor.

Reported Side Effects

Check with your doctor as soon as possible if you experience ringing in your ears. Contact your doctor immediately if you experience any of the following.
  • Black tarry stools
  • Change in the amount of urine produced
  • Changes in vision
  • Chills
  • Dark urine
  • Difficulty breathing
  • Difficulty swallowing
  • Dizziness
  • Easy bleeding
  • Easy bruising
  • Fainting
  • Fever
  • Hoarseness
  • Itching, reddened, swollen, blistered, painful, or peeling skin
  • Mental changes
  • Mood changes
  • Numbness of an arm or leg
  • One sided weakness
  • Pounding heartbeat
  • Right-sided tenderness
  • Severe or persistent nausea
  • Severe or persistent stomach pain
  • Severe or persistent tiredness
  • Sharp or crushing chest pain
  • Slurred speech
  • Sore throat
  • Sudden leg pain
  • Sudden severe headache
  • Sudden shortness of breath
  • Sudden weight gain
  • Swelling of the hands, ankles, feet, face, lips, eyes, throat, or tongue
  • Very stiff neck
  • Vomiting, especially if it looks like coffee grounds
  • Yellowing of the eyes
  • Yellowing of the skin
Side effects that may go away during treatment include
  • Nausea
  • Diarrhea
  • Gas
  • Constipation
  • Indigestion
  • Lightheadedness
  • Drowsiness
  • Headache
If the above side effects continue or become bothersome, check with your doctor.

Long Term Effects

Taking Ibuprofen for a period of time increases the risk of serious stomach or bowel problems (such as ulcers and bleeding). This risk is increased if you
  • are elderly
  • are in poor health
  • smoke
  • drink alcohol
  • are on corticosteroid medicines such as prednisone
  • are on blood thinners such as warfarin

When taking Ibuprofen

Although Ibuprofen may be taken with food (if it upsets your stomach), doing so may not decrease the risk of stomach or bowel problems (such as bleeding or ulcers) that may occur while taking Ibuprofen.

Talk to your doctor if you experience persistent stomach upset.

Keep all doctor and laboratory appointments.

Ask your doctor before you begin taking any other prescription or over-the-counter medication.

Alcohol and Ibuprofen

If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take Ibuprofen or other pain relievers/fever reducers.

Ibuprofen Overdose

One or more of the following symptoms may indicate an overdose.
  • Severe stomach pain
  • Coffee ground-like vomit
  • Unusually fast or slow heartbeat
  • Trouble breathing
  • Extreme drowsiness
  • Loss of consciousness
  • Seizures
If you suspect an overdose, contact your local poison control center or emergency room immediately.

Allergic Reaction to Ibuprofen?

The symptoms of an allergic reaction include but are not limited to one or more of the following.
  • Rash
  • Itching
  • Swelling
  • Severe dizziness
  • Trouble breathing
While an allergic reaction to Ibuprofen is unlikely, seek immediate medical attention if it occurs.

Warning: If you are subject to drug testing then you need to know that ibuprofen may casue a false positive for marijuana (THC).

Common Misspellings for Ibuprofen

Ibuprofen is often misspelled, as many people hear the word verbally, write it down and spell it incorrectly. Here are a few of the most common misspellings for Ibuprofen: ibuprofen, ibuprofin, ibuprophen, ibprofen, ibuprophin, buprofen, ibuprofe, ibupofen, iburofen, ibuprfen, ibuprofem, ibuprofn, iuprofen, ibuproen, iburpofen, ibuporfen, iubprofen, ibuprofne, ibpurofen, and ibuproefn.

Ibuprofen Feedback

Subj: Ibuprofen trouble
Date: 6/25/2008
Ibuprofen 800 long term use has given me trouble controlling diabetes, ear ringing, stiff neck, and trouble controlling my high blood pressure. This website has been VERY useful to me, thank you.

Subj: Extended stomach
Date: 8/26/2008
Ibuprofen has given me some pain relief but My stomache seems to be getting more extended is this due to Ibuprofen?

AskDocWeb: Taking Ibuprofen for a period of time increases the risk of serious stomach or bowel problems (such as ulcers and bleeding). This risk is increased if you;
  • are elderly
  • are in poor health
  • smoke
  • drink alcohol
  • are on corticosteroid medicines such as prednisone
  • are on blood thinners such as warfarin
Please discuss this with your doctor.

Subj: Hot flashes with Ibuprofen
Date: 9/11/2008
I have a question if any female person has said anything about getting hot flashes with the use of Ibuprofen. I am 67 years old and went through menopause 20 years ago. I have been taking Ibuprofen for the last two years for pain because of arthritis twice a day, 2 250 tablets, two in the morning and two at night. It has just been in the last year I have started the hot flashes. I have had a tubal ligation 35 years ago and a histerectomy 25 years ago. I have asked my doctor if this is a normal thing that happens when all she says is maybe something has changed in my body. I would just like to understand if Ibuprophen can cause this side effect. The doctor has said it is a very small does.

AskDocWeb: Hot flashes are not listed as a side effect of Ibuprofen.

Subj: 8 year old
Date: 10/25/2008
I gave Ibuprofen to my 8 year old son and within an hour of taking the drug he became extremely confused.

AskDocWeb: According to the Physician's Desk Reference (2008), the dosage for children 6-8 years old (48 to 59 pounds) is 200mg.

Subj: Hot flashes
Date: 11/3/2008
For Sharon...RE: Hot Flashes on Ibuprofen. Just wanted to let you know that whenever I take Ibuprofen or any other brand name version of this drug, I get really warm and have hot flashes too. I have an aspirin sensitivity and just assumed it was related to that. It is bothersome, but I still take it for my back or for cramps. Hope that eases your mind some. Oh and I am 34 with all of my female organs, just for reference!

Read more feedback about Ibuprofen

Most recent post: July 5, 2016

If you find this page useful share it with others. If you have used Ibuprofen, use the form below to add your review of Ibuprofen, feedback or suggestions that may help others. Please note that all addresses are held confidential.
Thanks for stopping by!

Your name:
Your email:
Add your product review in the box below:


This consumer advocate website is protected by copyright 2008-2015 Askdocweb, Inc. All Rights Reserved. This is a layman's report on Ibuprofen and is not intended to replace discussions with a health care provider. Do not use the information on this forum as a substitute for your doctor's advice. Always consult your doctor before taking any drug and follow your doctor's directions. Source material: Food and Drug Administration, Medline, Physician's Desk Reference, and the largest community of people in the world, those who are concerned about side effects and healthcare.
Bottom of page